Missouri, 2005

Heavy Rain in Missouri, August 7, 2005

August 7, 2005 · NWS PAH · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 1:35 AM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 1:35 AM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT SUN AUG 7 2005

.DISCUSSION...

CHALLENGE TO FORECAST REMAINS CONVECTION CHANCES THROUGH THE SHORT
TERM AND DEGREE OF WARM UP DURING THE EXTENDED.

PADUCAH RADAR STILL SHOWS SCATTERED STORMS ACROSS THE CWA EARLY THIS
MORNING. LAPS DATA INDICATES MODERATELY UNSTABLE AIRMASS STILL IN
PLACE...AND THE LATEST RUC INDICATES TWO DIFFERENT SHEAR AXES...ONE
ACROSS SOUTHERN ILLINOIS AND ANOTHER ACROSS SEMO AND NORTHEASTERN
ARKANSAS. BOTH ARE FORECAST BY THE RUC TO SWING SOUTH OR
SOUTHEASTWARD THIS MORNING. ALSO SOME CONVERGENCE AT AROUND 800MB ON
UP WAS NOTED BY LOOKING AT THE 00Z SOUNDINGS FROM KSGF AND
KOHX...AND THAT COULD BE AIDING THE CONVECTION. WILL PROBABLY HAVE
TO ADD A SLIGHT CHANCE TO THE MORNING GRIDS...WE WILL SEE AT PRESS
TIME WHAT IS LEFT OUT THERE AND DECIDE THEN.

UPPER AIR PATTERN STILL THE SAME TODAY...WITH MAIN WESTERLIES ACROSS
THE U.S./CANADIAN BORDER AND A UPPER RIDGE PARKED OVER THE
INTERMOUNTAIN WEST THAT STRETCHES EASTWARD INTO THE CENTRAL PLAINS.
A WEAK SHORTWAVE OR TWO CAN BE SEEN ROTATING AROUND THIS UPPER HIGH
ACROSS THE NORTHERN PLAINS. AND AN UPPER LOW REMAINS STAGNANT OVER
THE DEEP SOUTH.

THE NAM INDICATES THAT THE UPPER LOW IN THE SOUTH WILL MOVE SLOWLY
TO THE NORTH DURING THE DAY TODAY...WHILE THE RIDGE AXIS HOLDS
STEADY ACROSS THE CENTRAL PLAINS AND SPREADS INTO OUR NW COUNTIES.
THE GFS IS MUCH FASTER BRINGING THE UPR LOW NORTH...AND POISES THE
LOW OVER EASTERN TN BY TONIGHT...WHILE THE NAM WAITS UNTIL TUESDAY
NIGHT TO PLACE THE LOW IN THAT LOCATION. THE NAM AND GFS STILL
ADVERTISE THAT THE DEEPEST MOISTURE WILL BE ACROSS OUR SOUTHEASTERN
COUNTIES. THE NAM AND GFS ALSO SHOWS A SHEAR AXIS ARCHING ACROSS THE
CENTRAL PLAINS AND INTO ARKANSAS AND IS WEAKER AS IT STRETCHES UP
INTO SEMO AND SOUTHERN ILLINOIS. THIS SHEAR AXIS...COMBINED WITH A
FAIRLY UNSTABLE AIRMASS (LIFTED INDICES -3 TO -4 AND CAPES 2500 TO
3000 J/KG)...AND NO CAP OVER THE AREA...WILL SPELL SCATTERED
AFTERNOON CONVECTION...ESPECIALLY ALONG AND SOUTH OF THE OHIO RIVER
AND ALONG AND EAST OF THE MISSISSIPPI. NEW SWODY1 FROM SPC HAS MOST
OF OUR AREA IN SLGT RISK...MENTIONING STEEP LOW LEVEL LAPSE RATES
AND HIGH INSTABILITY COULD MEAN SOME DAMAGING WIND GUSTS AND MAYBE
EVEN SOME HAIL. AND AGAIN...LIKE YESTERDAY...SOME PLACES WILL SEE
SOME HEAVY DOWNPOURS. BY TONIGHT...TIME HEIGHT CROSS SECTIONS
INDICATE THAT INTENSE DRYING WILL TAKE PLACE IN THE MID AND UPPER
LEVELS.

FOR MONDAY...THE NAM INDICATES THAT THE H50 RIDGE AXIS SLIPS A BIT
FURTHER SOUTH AND LIES ACROSS THE FA BY AFTERNOON. WE REMAIN BETWEEN
THE GULF COAST UPR LOW SYSTEM...WHICH WILL BE SITUATED SOMEWHERE IN
THE TENNESSEE VALLEY...AND A SHORTWAVE MOVING SOUTH OUT OF THE UPPER
MIDWEST...PUTTING US IN A BULLSEYE OF NVA. THE GFS IS A LITTLE
FASTER IN BRINGING THAT SHORTWAVE SOUTH THOUGH. BUT BOTH MODELS
REALLY SHOW THE BEST MOISTURE POISED ACROSS MAINLY WESTERN
KENTUCKY...SO THAT SHOULD BE THE BEST LOCATION TO SEE ANY
CONVECTION...ESPECIALLY SINCE WE REMAIN UNCAPPED AND UNSTABLE THERE.
WILL MAINTAIN THE NW TO SE GRADIENT AND MAYBE EVEN LOWER POPS IN THE
NW A TOUCH.

BY TUESDAY...MODELS DIFFER ON THE DETAILS IN THE UPPER LEVELS. THE
NAM SHOW NEARLY ZERO FLOW...WITH A WEAK SHEAR AXIS TO OUR NORTH.
WHILE THE GFS INDICATES A BROAD TROF CENTERED OVER THE EASTERN
PORTION OF THE FA...AND A SHORTWAVE MOVING SOUTH ACROSS US. BUT WITH
THE MOISTURE REALLY SCOURED OUT IN ALL BUT THE SOUTHEASTERN SECTIONS
OF THE FA...PLUS THE BEST INSTABILITY AND LIFT IS CONFINED TO THIS
AREA...WILL HEDGE POPS HIGHEST THERE AND LOWER FURTHER TO THE
NORTHWEST...MUCH LIKE MONDAYS POPS. FOR WED THROUGH THE END OF THE
WEEK...MOISTURE APPEARS RATHER LIMITED AS UPPER HIGH BUILDS IN...SO
LEFT FORECAST DRY.

TEMPERATURES TODAY SHOULD BE SIMILAR TO YESTERDAY. BOTH THE GFS AND
NAM SEEMED TO INITIALIZE A DEGREE OR SO TOO LOW WITH H850
TONIGHT...SO WILL GO SLIGHTLY ABOVE GUIDANCE NUMBERS FOR
TODAY...PLUS WE DID GET INTO THE LOWER 90S IN SOME LOCALES
YESTERDAY. TEMPS SHOULD GRADUALLY INCREASE OVER THE NEXT FEW
DAYS...AS H850 TEMPS AND THICKNESSES RISE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

WIELGOS
Hazardous weather outlook, Aug 7, 2:42 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CDT SUN AUG 7 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
342 AM CDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE ENTIRE QUAD STATE REGION. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...IN
CONJUNCTION WITH A WEAK UPPER LEVEL DISTURBANCE FORECAST TO MOVE
ACROSS THE REGION. THE COMBINATION OF THIS FEATURE...ALONG WITH
DECENT MOISTURE AND INSTABILITY IN PLACE...WILL YIELD A CHANCE FOR
THUNDERSTORMS.

GIVEN THE WEAK WIND FIELDS ALOFT...MOST STORMS WILL BE SLOW MOVING
AND COULD PRODUCE ISOLATED RAINFALL AMOUNTS IN EXCESS OF ONE INCH IN
AN HOUR. THIS RAIN WILL PRODUCE LOCAL PONDING OF WATER ON ROADWAYS
AND FILL CREEKS AND DITCHES QUICKLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY...WITH THE
BEST CHANCE OF STORMS MAINLY IN THE AFTERNOON HEAT OF THE DAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Cape Girardeau

When
August 7, 12:00 PM CST to 2:00 PM CST
Where
Cape Girardeau County, Cape Girardeau
Reported by
NEWSPAPER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Flooded intersections were reported as the result of 1.77 inches of rain in about an hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472901.